South Dakota, 2012

Tornadoes and Hail in South Dakota, June 17, 2012

June 17, 2012 · NWS ABR · 27 events in 8 counties and zones

A strong warm front brought many severe thunderstorms to northeast South Dakota. Large hail up to tennis ball size, damaging winds, along with a tornado occurred across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong warm front brought many severe thunderstorms to northeast South Dakota. Large hail up to tennis ball size, damaging winds, along with a tornado occurred across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 2:41 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 17, 2:41 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT SUN JUN 17 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

STORMS ARE THE MAIN ISSUE IN THE SHORT RANGE. FOR TNT VERY STRONG
SHEAR VALUES WILL COMBINE WITH WEAK ENERGY ALOFT...AND HIGH CAPES
TO PRODUCE AT LEAST SCT SEVERE STORMS ACROSS THE NORTHEAST PART
OF THE STATE. MOST HIGH AND LOW RES MODELS DO INDICATE CONVECTION
INITIATING BETWEEN 21-00Z AROUND THE JAMES VALLEY WITH THE STORMS
THEN SHIFTING OFF INTO WESTERN MINNESOTA IN THE EARLY AND MID
EVENING HOURS. SCT SINGLE CELLS SHOULD BECOME A FORWARD
PROPAGATING MCS DURING THE EVENING. LARGE HAIL...HIGH WINDS AND
EVEN A COUPLE TORNADOES WILL BE POSSIBLE.

POST FRONTAL CONDITIONS THEN MOVE IN FOR LATE TNT AND MONDAY WITH
ONLY SOME LINGERING SHOWERS. FOR MONDAY NIGHT ANOTHER WAVE LIFTS
ACROSS THE REGION WITH A PRETTY DECENT CHANCE OF SHOWERS AND
STORMS. THE EURO MODELS ARE DISPLACED A BIT FURTHER NORTH WITH THE
LOW LEVEL BOUNDARY AND THUS HAVE MOST OF THEIR PCPN OVER THE
NORTHERN CWA. FOR NOW WILL STICK WITH SUITE OF NCEP MODELS THAT
ARE A BIT FURTHER SOUTH. THUS HAVE PRETTY HIGH POPS FOR MONDAY
NIGHT INTO TUESDAY MORNING. MORE ENERGY IS EXPECTED TO LIFT ACROSS
THE REGION ON TUESDAY NIGHT WITH THE HIGHEST POPS SITUATED OVER
THE EASTERN AND SOUTHERN CWA. TEMPERATURES SHOULD AVERAGE OUT NEAR
TO SLIGHTLY BELOW NORMAL FOR THE TIME PERIOD.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE MODELS SHOW UPPER LEVEL TROUGHING OUT WEST MOVING ACROSS THE
REGION ON WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY. WEDNESDAY WILL ALSO BE THE COOLEST
DAY IN THE LONG TERM WITH HIGHS IN THE 70S. OTHERWISE...ALL OF THE
MODELS SHOW A SLOW WARM UP INTO THE WEEKEND AS UPPER RIDGING OUT
WEST PUSHES/BUILDS INTO THE CENTRAL US THROUGH SUNDAY. THE NEXT
FEATURE TO BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS IS
FOR FRIDAY NIGHT AND SATURDAY MORNING. THE MODELS SHOW A SURFACE
LOW PRESSURE AREA SLIDING ACROSS THE REGION WITH A WARM FRONT
LIFTING NORTHWARD ALONG WITH AN INCREASING LLJ MAINLY FRIDAY NIGHT
AND SATURDAY MORNING. ALREADY HAVE IN CHANCES FOR THIS TIME
PERIOD. TEMPERATURES SHOULD BE MOSTLY IN THE 80S ON FRIDAY.
SATURDAY AND SUNDAY WILL ALSO BE INTERESTING AS THE UPPER LEVEL
HEIGHTS BUILD OVER THE REGION TO 588 OR SO BY SUNDAY EVENING.
ALTHOUGH...AT THE SURFACE CANADIAN HIGH PRESSURE WILL BE NOSING IN
FOR SATURDAY NIGHT AND MOVING SLOWLY EAST THROUGH SUNDAY. THIS
WILL AFFECT TEMPERATURES SOME MAINLY NORTH AND EAST IN THE CWA.
THERE SHOULD BE SOME 90S IN THE SOUTHERN CWA. WILL HAVE TO WAIT
AND SEE BUT WE COULD SEE A LOT MORE 90S IF THE WARMER AIR PUSHES
FARTHER NORTHWARD SUNDAY. OTHERWISE...IT LOOKS TO BE DRY FOR
SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY...
TONIGHT...AND MONDAY MORNING. A SHORT WAVE TROUGH ALONG WITH A
WEAK FRONTAL BOUNDARY WILL BE MOVING ACROSS THE REGION THROUGH THE
AFTERNOON AND EVENING. WITH INSTABILITY BUILDING UP
TODAY...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS SURFACE
BOUNDARY. SOME OF THESE COULD BECOME SEVERE. ABR AND ATY LOOK TO
BE THE ONLY LOCATIONS THAT WILL BE AFFECTED. INSERTED SOME VCTS AT
BOTH OF THESE LOCATIONS. OTHERWISE...SKIES WILL CLEAR IN BEHIND
THE FRONT ALONG WITH WINDS BECOMING NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 3:36 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
436 AM CDT SUN JUN 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
436 AM CDT SUN JUN 17 2012 /336 AM MDT SUN JUN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO
TONIGHT...MAINLY FOR LOCATIONS EAST OF THE MISSOURI RIVER. THE
MAIN TREATS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. TORNADIC
THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY FOR LOCATIONS ALONG
AND EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OFF AND ON CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES
RIVER VALLEY.

SD

The radar

The Aberdeen radar (KABR), 84 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Marshall

When
June 17, 4:20 PM CST
Where
Marshall County, 3.67 mi SW of Hillhead
Measured
1.5 in hail
Reported by
Public
Coordinates
45.790, -97.450

Hail, Brown

When
June 17, 4:29 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.540, -98.610

Hail, Marshall

When
June 17, 4:30 PM CST
Where
Marshall County, 1.44 mi W of Hillhead
Measured
2.5 in hail
Reported by
Public
Coordinates
45.830, -97.430

Hail, Brown

When
June 17, 4:35 PM CST
Where
Brown County, 2.93 mi SSE of Ordway
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.540, -98.400

Hail, Brown

When
June 17, 4:45 PM CST
Where
Brown County, 1.61 mi ENE of Huffton
Measured
1 in hail
Reported by
Public
Coordinates
45.630, -98.070

Thunderstorm Wind, Brown

When
June 17, 4:49 PM CST
Where
Brown County, 1.69 mi NW of (Abr)aberdeen Rgnl A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.470, -98.440

Hail, Marshall

When
June 17, 4:55 PM CST
Where
Marshall County, 2.81 mi S of Hillhead
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
45.790, -97.390

Hail, Brown

When
June 17, 5:05 PM CST
Where
Brown County, 3.12 mi NNE of James
Measured
2.25 in hail
Reported by
Public
Coordinates
45.510, -98.190

Pool ball size hail caused significant crop damage along with damage to the pickup truck.

Hail, Day

When
June 17, 5:05 PM CST
Where
Day County, 3.75 mi NNW of Roslyn
Measured
1.5 in hail
Reported by
Public
Coordinates
45.550, -97.530

Hail, Brown

When
June 17, 5:15 PM CST
Where
Brown County, 0.69 mi S of Groton Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.520, -98.100

Hail, Brown

When
June 17, 5:45 PM CST
Where
Brown County, 3.12 mi NNE of James
Measured
1.75 in hail
Reported by
Public
Coordinates
45.510, -98.190

Thunderstorm Wind, Roberts

When
June 17, 5:55 PM CST
Where
Roberts County, 1.61 mi ENE of Peever
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.540, -96.940

Eighty mph winds tipped over a pickup and a trailer just east of Interstate-90.

Thunderstorm Wind, Roberts

When
June 17, 5:56 PM CST
Where
Roberts County, Peever
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.530, -96.970

An estimated ninety mph wind first caused roof and siding damage to a home just west of Peever. A storage building on the northwest edge of town was blown off of its foundation with debris blow downwind. Several large trees were blown down along with many large tree branches. Additionally, the side wall of a lumber storage facility was blown off of its foundation but remained on the building in Peever.

Tornado, Roberts

When
June 17, 6:00 PM CST to 6:01 PM CST
Where
Roberts County, 4.86 mi S of Peever
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Reported by
Public
Coordinates
45.460, -96.960

Brief touchdown in a field.

Hail, Roberts

When
June 17, 6:10 PM CST
Where
Roberts County, 6.2 mi NE of Ortley
Measured
1.5 in hail
Reported by
Public
Coordinates
45.400, -97.120

Hail, Roberts

When
June 17, 6:15 PM CST
Where
Roberts County, 4.15 mi N of Ortley
Measured
1 in hail
Reported by
Public
Coordinates
45.390, -97.200

Hail, Hamlin

When
June 17, 6:44 PM CST
Where
Hamlin County, 0.85 mi NW of Hazel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -97.380

Thunderstorm Wind, Grant

When
June 17, 6:45 PM CST
Where
Grant County, Big Stone City
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.300, -96.470

An estimated 100 mph winds destroyed two garages with flying debris damaging a house northeast of the garages in Big Stone City. Extensive tree damage occurred in town with trees down and along with many branches. The main structural damage in town was shingle damage and windows blown in that were facing the wind. Some metal siding was blown off the cheese factory on the northwest side of town with the roof of a towing/repair business across the road sustaining roof damage.

Tornado, Roberts

When
June 17, 6:53 PM CST to 6:58 PM CST
Where
Roberts County, 8.78 mi NE of Corona to 8.72 mi ENE of Corona
Rating
EF1
Path length
0.28 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
45.403, -96.621

A brief tornado touchdown occurred in Cramers Resorts. The touchdown occurred roughly in the middle of the resort with damage occurring to two mobile homes and an outbuilding. There was quite a bit of structural and tree damage at the resort. Several cabins sustained major structural damage with roof sections missing and partial or total wall collapses. Several trees were downed along with many tree branches.

Funnel Cloud, Codington

When
June 17, 7:10 PM CST
Where
Codington County, 1.2 mi NW of Foley
Reported by
Trained Spotter
Coordinates
44.840, -97.170

A funnel cloud was reported by a trained spotter.

Hail, Codington

When
June 17, 7:23 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -97.170

Hail, Grant

When
June 17, 7:25 PM CST
Where
Grant County, 5.42 mi NNE of Labolt
Measured
1.5 in hail
Reported by
Public
Coordinates
45.120, -96.630

Hail, Grant

When
June 17, 7:25 PM CST
Where
Grant County, 0.69 mi S of Milbank
Measured
1 in hail
Reported by
Public
Coordinates
45.210, -96.630

Hail, Grant

When
June 17, 7:35 PM CST
Where
Grant County, 5.55 mi N of Albee
Measured
1 in hail
Reported by
Public
Coordinates
45.130, -96.560

Hail, Codington

When
June 17, 7:42 PM CST
Where
Codington County, 0.85 mi NW of Kranzburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -96.910

Hail, Codington

When
June 17, 7:43 PM CST
Where
Codington County, 0.85 mi NW of Kranzburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -96.910

Hail, Deuel

When
June 17, 8:00 PM CST
Where
Deuel County, 1.47 mi NNW of Altamont
Measured
1 in hail
Reported by
Public
Coordinates
44.850, -96.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for South Dakota, 2012Warnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392475, 392476, 392477, 392478, 392479, 392498, 392480, 392481, 392482, 392483, 392484, 392497, 393759, 398054, 392485, 392486, 392487, 392500, 394783, 392474, 392488, 392489, 392490, 392491, 392492, 392493, 392494.